Maryland, 2025Damaging Winds in Maryland, July 8, 2025
July 8, 2025 · NWS LWX · 16 events in 7 counties and zones
A cold front ignited scattered to numerous showers and thunderstorms. The most intense thunderstorms produced localized swaths of damaging wind gusts, with considerable wind gusts measured in southern Maryland.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $54,000
- Crop damage
- None recorded
- Events
- 16
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A cold front ignited scattered to numerous showers and thunderstorms. The most intense thunderstorms produced localized swaths of damaging wind gusts, with considerable wind gusts measured in southern Maryland.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Baltimore/Washington wrote its last area forecast discussion before the first event at Jul 8, 2:21 PM EST, 5 minutes earlier.
Area forecast discussion, Jul 8, 2:21 PM EST, 5 minutes before
Area Forecast Discussion
National Weather Service Baltimore MD/Washington DC
321 PM EDT Tue Jul 8 2025
.SYNOPSIS...
A cold front will drop closer to the area tonight and will then
stall and waver nearby through the weekend.
&&
.NEAR TERM /THROUGH TONIGHT/...
Line of storms has formed east of I-81 and is progressing to the
east around 23 kt. Latest NUCAPS data from 1736Z shows an
instability gradient east of Route 15, so expecting storms to
strengthen as they moved east of the Blue Ridge Mountains.
NUCAPS data also showed 925-850 mb moisture maximized across
northeast MD from Carroll east to Cecil Counties. Expect new
storms to develop in that area along the bay breeze well in
advance of line of storms currenly crossing I-81. Mid-level
lapse rates are poor, but strong instability with CAPE values
upward of 3500 J/kg will offset the warm temps aloft. Damaging
winds, very high instantaneous rain rates, and freq lightning
are the main threats. The current line is moving around 23 kt,
but line may slow down as it approaches/encounters the bay
breeze.
Convection will gradually wane this evening with areas of fog/low
clouds late given the warm and moist airmass overhead. Lows will
fall back into the upper 60s over the mountains with mid 70s along
and east of I-81.
&&
.SHORT TERM /WEDNESDAY THROUGH THURSDAY NIGHT/...
Sharper low-mid level trough will cross the area Wed afternoon
and provide better/stronger sfc convergence to trigger more
widespread convection than today. Looks like areas along and
east of I-95 will be the areas with the most concentrated
activity. Signal for heavy rain for Wed is stronger than today
due to better/stronger forcing and better moisture pooling along
the front. Anticipate another Flood Watch tomorrow with greater
risk of flooding/flash flooding. Scenario repeats itself
Thursday with more showers and thunderstorms as frontal zone
dissipates over the area.
&&
.LONG TERM /FRIDAY THROUGH TUESDAY/...
Not much change in the extended pattern as there is no real
progressive storm system to clean us out of this warm, muggy, and
stormy pattern. Temperatures will trend slightly cooler for the end
of the workweek and into the weekend given added cloud cover with
the stalled front nearby. Pieces of shortwave energy will continue
to ride along the stalled boundary as it bisects the area. Current
12z synoptic guidance shows the front stalling somewhere in the
vicinity of southwest PA, central MD, and northern VA during the
Saturday and Sunday timeframe. With the front nearby expect
continued chances for showers and thunderstorms during the afternoon
and evening hours. As for severe weather, uncertainty remains given
the placement of the front and timing of shortwave energy as it
pivots across. Current CSU learning machine guidance, CIPS pattern
recognitions, and long range NSSL probs are leaning toward the
Saturday and Sunday timeframe as the next potential period for
organized convection. Either way thunderstorms will have the
potential of producing locally damaging winds and instances of flash
flooding each afternoon. This is due largely in part to the stagnant
warm and moist airmass hanging tough over the region. Temperatures
Friday through the weekend will range from the mid to upper 80s and
low 90s. Heat indices will make it feel more like the mid to upper
90s.
Beyond Sunday, uncertainty continues in regards to a potential
frontal passage. 12Z synoptic/ensemble guidance show a cold
front ejecting out of the Midwest and Ohio River Valley some
time Monday into Tuesday next week. This front does not appear
to arrive until mid next week leading to a continuation of daily
shower and thunderstorm chances until it passes through.
Temperatures and precipitation will continue to remain above
average within the back half of the long term period.
&&
.AVIATION /19Z TUESDAY THROUGH SUNDAY/...
Temporary sub-VFR reductions are likely at all terminals beyond
this point through 01-02z due in part to scattered to numerous
thunderstorms bubbling up over the area. Clusters of storms will
gradually work from west to east across the area first
impacting KMRB/KSHD before 21z. Storms will work into the
corridor between 19-21z with a slow lag to the east of DCA/BWI
heading into the early evening hours. Repetitive round of
thunderstorms are likely with chaotic and erratic storm motions
expected leading to further uncertainty in when and where they
pop up. For that reason, tried to keep 3 to 4 hour TEMPO
windows at each terminal. Storm threats will include very heavy
rain, frequent lightning, and potential downbursts to 50 kt.
Winds will remain out of the south and southwest at less than
10 kts. Storm coverage decreases after 02-03z with areas of fog
and low clouds expected overnight. This is especially true for
terminals west of the corridor and in deeper river valleys.
Another round of strong to severe thunderstorms are possible
Wednesday afternoon and evening. This threat appears to be across
the lower half of the corridor from IAD/DCA points south toward
KCHO/KRIC. Once again damaging winds and instances of flash flooding
will be the primary concerns. Expect sub-VFR reductions in around
storms along with chaotic/erratic winds/storm motions. A similar
pattern is expected Thursday through the weekend with daily
afternoon/evening thunderstorms. This will lead to continued sub-VFR
reductions at times mainly during the afternoon/evening and during
the overnight with patchy fog/low clouds developing in the wake any
thunderstorms. Winds will remain less than 10kts.
&&
.MARINE...
Scattered to numerous thunderstorms look to impact the waters
anytime after 18-20z/2-4pm this afternoon. Special Marine Warnings
will be needed to cover this threat with storms capable of producing
severe downbursts winds and heavy rainfall. Highest coverage of
storms look to be between 4-9pm this evening before diminishing
overnight. Additional showers and thunderstorms are possible
Wednesday as the front shifts further south and stalls across the
waters. Storm coverage will once again be widespread, mainly
confined to waters near southern MD and the northern neck of VA.
Wind will be the primary threat with storms along with frequent
lightning and heavy rainfall. Additional SMWs will be needed to
encompass this threat. Winds will remain light out of the south
outside of thunderstorms, with outflows likely disrupting
opportunities for southerly channeling.
Sub-SCA level winds are expected Thursday through the upcoming
weekend despite a stalled front nearby. Gradients will remain fairly
weak with variable wind directions dictated by the placement of the
front. Once again SMWs will be needed at times during the afternoon
and evening hours given daily convective development.
&&
.LWX WATCHES/WARNINGS/ADVISORIES...
DC...Heat Advisory until 7 PM EDT this evening for DCZ001.
Flood Watch until midnight EDT tonight for DCZ001.
MD...Heat Advisory until 7 PM EDT this evening for MDZ008-011-013-
014-016>018-508.
Flood Watch until midnight EDT tonight for MDZ005-006-008-011-
013-014-016>018-503>508.
VA...Heat Advisory until 7 PM EDT this evening for VAZ053>057-527.
Flood Watch until midnight EDT tonight for VAZ053-054-506-526-
527.
WV...None.
MARINE...Heat Advisory until 7 PM EDT this evening for ANZ530.
Flood Watch until midnight EDT tonight for ANZ530.
&&
SYNOPSIS...LFR
NEAR TERM...LFR
SHORT TERM...LFR
LONG TERM...EST
AVIATION...LFR/EST
MARINE...LFR/ESTHazardous weather outlook, Jul 8, 12:44 PM EST, 1 hour 42 minutes before
Hazardous Weather Outlook
National Weather Service Baltimore MD/Washington DC
144 PM EDT Tue Jul 8 2025
ANZ530>543-DCZ001-MDZ008-011-013-014-016>018-504-506-508-
VAZ053>057-527-091000-
Chesapeake Bay north of Pooles Island MD-
Chesapeake Bay from Pooles Island to Sandy Point MD-
Chesapeake Bay from Sandy Point to North Beach MD-
Chesapeake Bay from North Beach to Drum Point MD-
Chesapeake Bay from Drum Point MD to Smith Point VA-
Tidal Potomac from Key Bridge to Indian Head MD-
Tidal Potomac from Indian Head to Cobb Island MD-
Tidal Potomac from Cobb Island MD to Smith Point VA-
Patapsco River including Baltimore Harbor-
Chester River to Queenstown MD-Eastern Bay-
Choptank River to Cambridge MD and the Little Choptank River-
Patuxent River to Broomes Island MD-
Tangier Sound and the inland waters surrounding Bloodsworth
Island-District of Columbia-Cecil-Southern Baltimore-
Prince Georges-Anne Arundel-Charles-St. Marys-Calvert-
Central and Southeast Montgomery-Central and Southeast Howard-
Southeast Harford-Fairfax-Arlington/Falls Church/Alexandria-
Stafford-Spotsylvania-King George-
Central and Southeast Prince William/Manassas/Manassas Park-
144 PM EDT Tue Jul 8 2025
This Hazardous Weather Outlook is for the Maryland portion of the
Chesapeake Bay, Tidal Potomac River, and I-95 corridor through
central Maryland, northern Virginia, and District of Columbia.
.DAY ONE...This Afternoon and Tonight
A Heat Advisory has been issued along and east of I-95 from 1 PM
to 7 PM.
A Flood Watch for potential flash flooding has been issued for
the Baltimore/Washington metro area and southern Maryland from 2
PM until midnight. An isolated instance of flooding is possible
elsewhere.
Scattered severe thunderstorms will be capable of producing
damaging winds this afternoon and evening. A Severe Thunderstorm
Watch is in effect until 9 PM EDT.
.DAYS TWO THROUGH SEVEN...Wednesday through Monday
Scattered instances of flash flooding are possible due to heavy
thunderstorms Wednesday afternoon and evening. Isolated severe
thunderstorms with damaging winds are also possible.
.SPOTTER INFORMATION STATEMENT...
Spotter activation may be needed this afternoon and evening.
MDZ003>006-503-505-507-VAZ025>031-036>040-050-051-501-502-505>508-
526-WVZ050>053-055-091000-
Washington-Frederick MD-Carroll-Northern Baltimore-
Northwest Montgomery-Northwest Howard-Northwest Harford-Augusta-
Rockingham-Shenandoah-Frederick VA-Page-Warren-Clarke-Nelson-
Albemarle-Greene-Madison-Rappahannock-Orange-Culpeper-
Northern Fauquier-Southern Fauquier-Western Loudoun-
Eastern Loudoun-Northern Virginia Blue Ridge-
Central Virginia Blue Ridge-Northwest Prince William-Hampshire-
Morgan-Berkeley-Jefferson-Hardy-
144 PM EDT Tue Jul 8 2025
This Hazardous Weather Outlook is for portions of eastern West
Virginia, northern and central Virginia, and central and western
Maryland.
.DAY ONE...This Afternoon and Tonight
A Flood Watch for potential flash flooding has been issued for
portions of the Baltimore/Washington metro area from 2 PM until
midnight. An isolated instance of flooding is possible elsewhere.
Scattered severe thunderstorms will be capable of producing
damaging winds this afternoon and evening. A Severe Thunderstorm
Watch is in effect for areas east of the Blue Ridge Mountains
until 9 PM EDT.
.DAYS TWO THROUGH SEVEN...Wednesday through Monday
Scattered instances of flash flooding are possible due to heavy
thunderstorms Wednesday afternoon and evening. Isolated severe
thunderstorms with damaging winds are also possible.
.SPOTTER INFORMATION STATEMENT...
Spotter activation may be needed this afternoon and evening.
MDZ501-502-509-510-VAZ503-504-WVZ501>506-091000-
Extreme Western Allegany-Central and Eastern Allegany-
Western Garrett-Eastern Garrett-Western Highland-Eastern Highland-
Western Grant-Eastern Grant-Western Mineral-Eastern Mineral-
Western Pendleton-Eastern Pendleton-
144 PM EDT Tue Jul 8 2025
This Hazardous Weather Outlook is for the Allegheny Front
counties in western Maryland, eastern West Virginia, and Highland
County Virginia.
.DAY ONE...This Afternoon and Tonight
Thunderstorms may produce isolated wind damage and flooding this
afternoon.
.DAYS TWO THROUGH SEVEN...Wednesday through Monday
Isolated instances of flooding are possible Wednesday afternoon
and evening due to heavy thunderstorms.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
In the hours before
Local storm report, Jul 8, 2:21 PM EST, 5 minutes before
Preliminary Local Storm Report
National Weather Service Baltimore MD/Washington DC
321 PM EDT Tue Jul 08 2025
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0301 PM Tstm Wnd Dmg Mount Jackson 38.75N 78.64W
07/08/2025 Shenandoah VA 911 Call Center
Multiple trees reported down in the town of Mount
Jackson.
&&
Event Number LWX2505922
JMGThunderstorm Wind, Frederick
- When
- July 8, 2:26 PM EST
- Where
- Frederick County, 0.64 mi ESE of Points of Rocks
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $2,000
- Reported by
- Trained Spotter
- Coordinates
- 39.276, -77.539
Two trees blew down near Point of Rocks off Ballenger Creek Pike.
Thunderstorm Wind, St. Mary'S
- When
- July 8, 3:47 PM EST
- Where
- St. Mary'S County, 0.57 mi N of Callaway
- Measured
- 56 kt (64 mph) estimated gust
- Property damage
- $2,000
- Reported by
- 911 Call Center
- Coordinates
- 38.238, -76.519
There were multiple reports of trees blown down in Callaway.
Thunderstorm Wind, St. Mary'S
- When
- July 8, 3:56 PM EST
- Where
- St. Mary'S County, 0.7 mi SSE of Lexington Park
- Measured
- 56 kt (64 mph) estimated gust
- Property damage
- $2,000
- Reported by
- 911 Call Center
- Coordinates
- 38.260, -76.446
There were multiple reports of trees blown down in Lexington Park.
Thunderstorm Wind, Howard
- When
- July 8, 3:56 PM EST
- Where
- Howard County, 1.2 mi E of Clarksville
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $2,000
- Reported by
- 911 Call Center
- Coordinates
- 39.203, -76.858
There were multiple reports of trees blown down in Columbia.
Thunderstorm Wind, Howard
- When
- July 8, 3:56 PM EST
- Where
- Howard County, 1.17 mi ESE of North Laurel
- Measured
- 56 kt (64 mph) estimated gust
- Property damage
- $3,000
- Reported by
- 911 Call Center
- Coordinates
- 39.127, -76.859
There were multiple reports of trees and wires blown down in Laurel.
Thunderstorm Wind, St. Mary'S
- When
- July 8, 4:02 PM EST
- Where
- St. Mary'S County, (Nhk)nas Patuxent Ri
- Measured
- 67 kt (77 mph) measured gust
- Reported by
- ASOS
- Coordinates
- 38.280, -76.430
A wind gust of 67 knots (77 MPH) was measured by the ASOS at Patuxent River Naval Air Station (KNHK).
Thunderstorm Wind, Baltimore
- When
- July 8, 4:13 PM EST
- Where
- Baltimore County, 1.55 mi W of White Marsh
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $25,000
- Reported by
- Fire Department/Rescue
- Coordinates
- 39.383, -76.459
Two trees blew down onto a house in White Marsh.
Thunderstorm Wind, Harford
- When
- July 8, 4:18 PM EST
- Where
- Harford County, 0.36 mi NNE of Bel Air
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $2,000
- Reported by
- 911 Call Center
- Coordinates
- 39.535, -76.347
There were multiple calls for trees blown down in and around Bel Air.
Thunderstorm Wind, Harford
- When
- July 8, 4:18 PM EST
- Where
- Harford County, 1.06 mi NNE of Gibson Manor
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $4,000
- Reported by
- Trained Spotter
- Coordinates
- 39.614, -76.323
Several trees snapped on Walters Mill Road in Forest Hill.
Thunderstorm Wind, Harford
- When
- July 8, 4:31 PM EST
- Where
- Harford County, 0.65 mi SSE of Churchville
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $2,000
- Reported by
- 911 Call Center
- Coordinates
- 39.561, -76.246
There were multiple calls for trees blown down in and around Churchville.
Thunderstorm Wind, Harford
- When
- July 8, 4:35 PM EST
- Where
- Harford County, 0.3 mi SSW of Aldino Arpt
- Measured
- 50 kt (58 mph) measured gust
- Reported by
- AWOS
- Coordinates
- 39.566, -76.202
A wind gust of 50 knots (58 MPH) was measured by the AWOS at Harford County Airport (K0W3).
Thunderstorm Wind, Harford
- When
- July 8, 4:36 PM EST
- Where
- Harford County, 0.59 mi SSW of Aberdeen
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $2,000
- Reported by
- 911 Call Center
- Coordinates
- 39.512, -76.172
There were multiple calls for trees blown down between Aberdeen and Havre de Grace.
Thunderstorm Wind, Cecil
- When
- July 8, 4:58 PM EST
- Where
- Cecil County, 0.53 mi E of Elkton
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $2,000
- Reported by
- 911 Call Center
- Coordinates
- 39.600, -75.820
Two trees blew down on the north side of Elkton.
Thunderstorm Wind, Anne Arundel
- When
- July 8, 5:12 PM EST
- Where
- Anne Arundel County, 6.17 mi WNW of Drury
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $2,000
- Reported by
- 911 Call Center
- Coordinates
- 38.843, -76.811
Two trees blew down on Sudley Road just west of Galesville.
Thunderstorm Wind, Cecil
- When
- July 8, 5:26 PM EST
- Where
- Cecil County, 0.58 mi ENE of Cecilton
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $2,000
- Reported by
- 911 Call Center
- Coordinates
- 39.403, -75.870
There were multiple reports of trees blown down in and around Cecilton.
Thunderstorm Wind, St. Mary'S
- When
- July 8, 6:34 PM EST
- Where
- St. Mary'S County, 0.64 mi ESE of Chingville
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $2,000
- Reported by
- 911 Call Center
- Coordinates
- 38.225, -76.540
Two trees blew down near the intersection of Chingville Road and MD-244 Medleys Neck Road.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Debris Flow and Damaging Winds in New Mexico, July 8, 20253 deaths · 2 injured · $50 million · 72 kt wind · 7 events
- Damaging Winds and Lightning Strike in New Jersey, July 8, 20251 death · 55 kt wind · 17 events
- Wildfire in Washington, July 8, 2025$11 million · 1 event
- Hail and Damaging Wind in Kansas, July 8, 2025$2.5 million · 2.5 in hail · 10 events
- Flash Flood and Flood in Illinois, July 8, 2025$400,000 · 2 events
- Hail and Damaging Winds in Oklahoma, July 8, 2025$125,000 · 1.75 in hail · 24 events
- Damaging Wind in Oregon, July 8, 2025$150,000 · 61 kt wind · 1 event
- Damaging Winds in Virginia, July 8, 2025$55,000 · 50 kt wind · 13 events
- Damaging Winds in Pennsylvania, July 8, 2025$45,000 · 61 kt wind · 9 events
- Damaging Winds and Lightning Strike in Virginia, July 8, 2025$46,000 · 52 kt wind · 8 events
- Hail and Damaging Winds in Oklahoma, July 8, 2025$53,000 · 1 in hail · 4 events
- Hail and Damaging Winds in Texas, July 8, 2025$50,000 · 1.25 in hail · 5 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1269080, 1269083, 1269084, 1269085, 1269086, 1269087, 1269088, 1269089, 1269091, 1269092, 1269093, 1269094, 1269095, 1269096, 1269098, 1269099.